Endocrine Abstracts (2002) 4 P17

Diagnostic difficulty with Cushing's Syndrome in a patient on anti-Tuberculosis Therapy

ECI Hatfield, MT Barakat, JF Todd & K Meeran


Imperial College School of Medicine Endocrine Unit, Hammersmith Hospital, London,UK.


A 56 year old female on treatment for colonic Tuberculosis was referred for investigation of possible Cushing's Syndrome. She initially presented with hypertension, hypokalaemia, and proximal myopathy. Repeated Urinary Free Cortisols were elevated at 730, 738, 520 nmol/L, (normal range= 55-270 nmol/L). The patient failed to suppress on low dose dexamethasone suppression, LDDST, (0.5 mg 6 hourly for 48 hours), baseline cortisol= 390 nmol/L, 48hour cortisol = 595 nmol/L, but suppressed on high dose dexamethasone suppression, HDDST, (2mg 6 hourly for 48 hours), baseline cortisol =595 nmol/L, 48hour cortisol = 221 nmol/L. The patient had previously had an MRI scan which was reported as showing a fullness on the right side of the pituitary, consistent with a diagnosis of pituitary dependent Cushing's. However it was noted that the patient's anti-Tuberculosis therapy included Rifampicin (300mg bd).

A repeat LDDST after this drug was discontinued revealed an undetectable 48h cortisol (<10 nmol/L), excluding Cushing's. Rifampicin is a hepatic enzyme inducer, increasing the first pass metabolism of oral dexamethasone, and thus reducing systemic dexamethasone concentrations. This makes the results of the LDDST and HDDST uninterpretable.

Investigation of possible Cushing's syndrome should be deferred if possible in patients who are on hepatic enzyme inducers.

Article tools

My recent searches

No recent searches.